Mirapex — The Agony of the Agonist

Mirapex croppedThe drug I am currently taking is named Mirapex (generic name Pramipexole).   One of the more hopeful things about Parkinson’s is that there are several different classes of drugs in the toolbox.  Mirapex is in the class of dopamine “agonists”.   Agonist does not mean (as my waggish brother proposed) a constant complainer or a person always in agony.    Per  Dr. Wikipedia,  a dopamine agonist is a mimic for the missing dopamine and activates dopamine receptors in the absence of the  real thing.   If the word sounds sort of familiar, yes, it is etymologically connected to agony, protagaonist and antagonist, and comes from Greek agonistes meaning rival (there’s the mimic part),  contestant, struggle (there’s the agony part).

The pro of Mirapex is that it has slightly helped my symptoms.  I still vibrate quite a lot but less than when I took a lower dosage.  The doctor thinks my gait and flexibility are better and I can do fine motor things like brushing my teeth and clapping hands (which I had trouble with before).

Side effects

The con?  You know that big dense piece of paper that comes with your drug prescription describing side effects?  You throw it away, right?  I’ve now entered a totally new world where I actually read that wad of paper.   To say that Mirapex has put me in agony would be far too dramatic.  However,  among its many side effects  are dry mouth and insomnia (related for me because I wake up due to the dry mouth).   Staring at the inside of your eyeballs at 2 in the morning isn’t agony, but it’s not fun either.   I’m hoping I’ll pass through this side effect as I have at lower dosages.

There’s all sorts of other fun side effects which mercifully I haven’t encountered (yet), such as:
–Hallucinations
Falling asleep  suddenly  “during ..usual daily activities (talking on the phone, driving)” (!)
Decreased sexual ability  (but also “increased sexual urges”)
–and my  personal favorite, “pathological gambling” — Vegas, here we come!

FDA Safety Alert

Mirapex has been around a long time (by Parkinson’s standards), approved by FDA in 1997.  FDA recently caused a scare for this old standby.  In September 2012, it issued a safety alert with the scary headline:  “Ongoing Safety Review, Possible Risk of Heart Failure”.  The alert went on to say “FDA evaluated a pooled analysis of randomized clinical trials and found that heart failure was more frequent with Mirapex than with placebo…”

(Are you scared yet?)  However, there were two “howevers”:
–“However, these results were not statistically significant.”
–‘However, study limitations make it difficult to determine whether excess heart failure was related to Mirapex use or other influencing factors”
In other words,  now that we’ve scared the beejezuz out  of you, we were just kidding…

The medical director of the National Parkinson Foundation, Dr. Michael  Okun, writes this reassuring comment in his blog:  “The bottom line is there is not enough data to recommend discontinuation of dopamine agonist therapy. However, given the availability of an alternative and safe drug (levodopa), patients and doctors should discuss all potential risks and benefits of dopamine agonists.”

About Laura Kennedy Gould

Author of magictrickparkinsons.wordpress.com "The Magic Trick -- Life with Parkinson's
This entry was posted in Parkinson's Basics, Side Effects, Treatment and tagged , , . Bookmark the permalink.

3 Responses to Mirapex — The Agony of the Agonist

  1. Pingback: Christmas Gifts | The Magic Trick – Life with Parkinson's

  2. Pingback: Robin Williams | The Magic Trick – Life with Parkinson's

  3. Ned says:

    Enjoyed it! Do not forget your flu and shnigles vaccine shots. Ned

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s